Hail, Hall
- When
- March 30, 9:40 AM CST
- Where
- Hall County, Cairo
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -98.600
Thunderstorms developed during the morning hours and continued to rumble across the area into the afternoon. Some of the storms produced hail to the size of walnuts and wind gusts to 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed during the morning hours and continued to rumble across the area into the afternoon. Some of the storms produced hail to the size of walnuts and wind gusts to 75 mph. A semi-truck was blown off Interstate 80 just west of Giltner. A roof was blown off of a garage in Harvard along with tree and shingle damage in the town. Tree limbs were downed and a grain bin damaged near Stromsburg. The Polk County News reported "Electricity was cut off from most of Polk County for a good portion of the afternoon as winds damaged a sub-station just north of Stromsburg and power lines were downed in various parts of the county."
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 3:32 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 332 AM CST THU MAR 30 2006 .DISCUSSION...SEVERAL FORECAST CONCERNS THIS MORNING...INCLUDING WINDY CONDITIONS THIS MORNING...THUNDERSTORMS TODAY AND MORE WIND THIS AFTERNOON AND EVENING. BEYOND TODAY...THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT. CURRENT ANALYSIS HAS SURFACE LOW IN SOUTHWEST NEBRASKA WITH DRY LINE DRAPED ACROSS SOUTHWEST NEBRASKA AND WESTERN NEBRASKA. RADAR HAS SOME CELLS DEVELOPING IN THE DEEPER MOISTURE JUST TO THE SOUTHWEST OF THE FORECAST AREA. THE SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA BY EARLY THIS AFTERNOON. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT AS THE STRONGEST UPPER LEVEL SUPPORT MOVES INTO THE AREA. AHEAD OF THE COLD FRONT THERE ARE VERY STRONG WINDS ALOFT. SURFACE WIND SPEEDS HAVE BEEN NEAR ADVISORY CRITERIA OCCASIONALLY DURING THE NIGHT. EXPECT THAT THE FAR SOUTHEAST PART OF THE FORECAST AREA WILL HAVE SOME WINDY CONDITIONS DURING THE MORNING. ONCE THE FRONT MOVES THROUGH THE WINDS WILL PICK UP AGAIN FROM THE NORTHWEST THIS AFTERNOON AND EVENING. WILL HAVE TO MONITOR THE WINDS DURING THIS TIME. EXPECT THAT THERE WILL BE ANOTHER BRIEF PERIOD WITH WINDS APPROACHING WIND ADVISORY CRITERIA. TONIGHT THIS SYSTEM MOVES RAPIDLY TO THE NORTHEAST BRINGING AND END TO THE THUNDERSTORMS. AS HIGH PRESSURE BUILDS IN AT THE SURFACE THE WINDS WILL ALSO DIMINISH. SURFACE HIGH PRESSURE AND AN UPPER RIDGE WILL ALLOW FOR MOSTLY SUNNY SKIES. THE NEXT SYSTEM MOVES THROUGH THE AREA SATURDAY WITH ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT. MADE NO CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...WIND ADVISORY UNTIL NOON CST TODAY FOR KSZ007-KSZ018-KSZ019. && JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 907 AM CST THU MAR 30 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 907 AM CST THU MAR 30 2006 ...SEVERE WEATHER EXPECTED TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES...ARE LIKELY TODAY ACROSS ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR THE FORECAST AREA...AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE EARLY AFTERNOON. THUNDERSTORMS WHICH DEVELOP TODAY...HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE...AS THEY RAPIDLY MOVE NORTH AND NORTHEAST AT SPEEDS UP TO 40 MPH. AGAIN...SEVERE WEATHER IS LIKELY TODAY...WITH TORNADOES POSSIBLE THROUGH THE AFTERNOON HOURS. THE RISK FOR SEVERE WEATHER SHOULD END BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND AGAIN NEXT TUESDAY AND WEDNESDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME...BUT THE FORECAST WILL BE MONITORED AND UPDATED AS CONDITIONS WARRANT. ANY THUNDERSTORM IS CAPABLE OF PRODUCING DANGEROUS AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 6 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 AM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL 1 W ALTON 39.47N 98.97W
03/30/2006 E0.88 INCH OSBORNE KS CO-OP OBSERVER
DIME TO NICKEL SIZE HAIL. STILL IN DRIFTS AT 630 AM.
&&
DOXEYThe Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
15 hail, 7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498355, 5498356, 5498357, 5498358, 5498359, 5498360, 5498361, 5498362, 5498363, 5498364, 5498365, 5498366, 5498367, 5498368, 5498470, 5498477, 5498471, 5498472, 5498473, 5498474, 5498475, 5498476.